North Carolina, 2021

Flash Flood in North Carolina, July 18, 2021

July 18, 2021 · NWS RNK · 1 event in 1 county or zone

Thunderstorms developed across Surry County, NC ahead of a cold front sinking southward across Virginia during the afternoon and evening of July 18th. Deep instability was supported by surface temperatures warming into the upper 80s and low 90s, with surface-based CAPE values rising as high as 2,000 J/Kg by 4 pm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms developed across Surry County, NC ahead of a cold front sinking southward across Virginia during the afternoon and evening of July 18th. Deep instability was supported by surface temperatures warming into the upper 80s and low 90s, with surface-based CAPE values rising as high as 2,000 J/Kg by 4 pm. Deep moisture was observed pooling ahead of the cold front, with Precipitable Water values reaching an estimated 1.7 inches. Storms across the county showed signs of training across the same locations multiple times, while also producing 2 to 4 inch per hour rainfall rates.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 18, 1:49 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 18, 1:49 PM EST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Blacksburg VA
249 PM EDT Sun Jul 18 2021

.SYNOPSIS...
A cold front will slowly drift south into northern North
Carolina tonight before stalling. With the front nearby, expect
considerable cloudiness with a threat for showers and
thunderstorms, especially areas along and south of the VA/NC
border.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 230 PM EDT Sunday...

Showers and thunderstorms expected mainly along and south of
Highway 58.

Surface cold front is working its way through the forecast area.
Dry air is infiltrating the CWA from the north. Post frontal
dewpoints have slipped into the U50s/L60s north of Highway 460.
The morning RNK sounding indicated a WNW wind just above the
surface and this will allow the front to continue to be pushed
to the ESE with time. Think most of the shower/storm activity
will be confined primarily to the Hwy 58 corridor and points
south this evening...with linger shower chances along the front
overnight. The GSO sounding is still goosed with juice with
PWATs near 2 inches and surface dewpoints in the lower 70s. This
prefrontal airmass is expected to provide for higher than
normal rain efficiency with the potential for localized
excessive rainfall. Flood advisories may be needed for parts of
the area this evening.

The best chance for moderate to strong convection and locally
heavy rain will be along the NC/VA border and southward. This
will likely be the case again Monday, although with dense cloud
cover Monday morning, not sure how much CAPE we will be able to
build this far north. Attm, will maintain at least slight chance
for thunder for our NC counties Monday with showers still a
good bet across the southern half of our CWA.

With somewhat drier air working its way into the northern CWA,
expect slightly cooler temperatures tonight with lows in the
lower 60s (possibly 50s in WV). Closer to the front, VA/NC
piedmont, still looking at minimums not much lower than 70.
Mondays highs are expected to be the warmest across the north
where some sun can filter through during the afternoon, and
significantly muted closer to the cloudier frontal zone... highs
ranging from 78-83 north of 460 and 72-78 south of 460.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 230 PM EDT Sunday...

Lowered chance of precipitation for Wednesday...

Southern part of the upper trough over the northeast United States
splits off from northern stream and moves southwest into the
Southern Plains by late Wednesday. Stalled front gets a push farther
south on Monday night and Tuesday. This will turn the mean flow from
the east/northeast back around to the west and northwest.

Tuesday and Wednesday southwest Virginia, northwest North Carolina
and southeast West Virginia will be a relative minimum of instability
and moisture between the frontal zone across the Ohio Valley and the
deeper moisture along the Carolina coast and in the Gulf Coast
region. Tuesday night through Wednesday night will be the time frame
with the lowest probability of precipitation. Temperatures will be
near to just above normal.

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 230 PM EDT Sunday...

Maintained a daily threat of showers and thunderstorms...

Large scale pattern flattens during this time frame with persistent
broad troughing in the eastern United States and ridging over the
west. GFS and ECMWF hint that another long wave trough may be
digging in the east on Saturday and Sunday. Best probability of
precipitation comes in on Sunday with the approach of another front.
Temperatures will be near to just above normal through the
period.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 230 PM EDT Sunday...

Scattered MVFR showers and thunderstorms are expected this
evening south of Highway 460, with numerous showers and
thunderstorms vcnty of the VA/NC border. With the front stalling
near the VA/NC border, expect considerable cloudiness with
lingering showers overnight and additional showers for Monday.

Winds will favor a northerly component across WV/VA, and from a
southwesterly direction across NC...speeds generally less than 8
kts...except near thunderstorms where winds will be variable
and gusty.

Fog is not expected to be problem tonight due to the extensive
cloud cover. Any clearing will change this prognosis and would
result in patchy radiation fog...especially in the mountain
valleys...such as LWB.

Moderate confidence in ceilings,visibilities and winds during
the taf period.

Extended Aviation Discussion...

By Tuesday the boundary will be south of the region with cooler
and drier weather and a return to widespread VFR conditions.
Scattered MVFR storms are possible Wednesday and Thursday. Some
drier air will arrive for Friday. Isolated MVFR convection may
be possible Saturday in the west.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...PM
Hazardous weather outlook, Jul 18, 1:52 PM EST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
252 PM EDT Sun Jul 18 2021

NCZ001-002-VAZ009-012-015-016-032-043-044-058-191900-
Ashe-Alleghany NC-Smyth-Wythe-Grayson-Carroll-Patrick-Henry-
Pittsylvania-Halifax-
252 PM EDT Sun Jul 18 2021

This Hazardous Weather Outlook is for northwest North Carolina,
south central Virginia and southwest Virginia.

.DAY ONE...This afternoon and tonight.

Scattered to numerous showers and thunderstorms are expected again
this afternoon and evening. Locally heavy rainfall leading to
flooding or flash flooding will be the main hazard with this
activity. An isolated strong to severe thunderstorms is also
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-010-011-013-014-017>020-022>024-033>035-045>047-059-
WVZ042>044-507-508-191900-
Tazewell-Bland-Giles-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Franklin-Bedford-Amherst-Campbell-
Appomattox-Buckingham-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
252 PM EDT Sun Jul 18 2021

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-018>020-191900-
Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-Yadkin-
252 PM EDT Sun Jul 18 2021

This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered to numerous showers and thunderstorms are expected again
this afternoon and evening. Locally heavy rainfall leading to
flooding or flash flooding will be the main hazard with this
activity. An isolated strong to severe thunderstorms is also
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered showers and thunderstorms will be possible again Monday.
Locally heavy rainfall may lead to flooding or flash flooding.

Tuesday through Saturday there is a low probability for widespread
hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 18, 3:05 PM EST, 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
405 PM EDT Sun Jul 18 2021

NCZ006-VAZ044-182030-
Caswell-Pittsylvania-
405 PM EDT Sun Jul 18 2021

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN CASWELL AND SOUTH CENTRAL PITTSYLVANIA COUNTIES AND THE
CITY OF DANVILLE...

At 405 PM EDT, a strong thunderstorm was located over Westover Hills,
or over Danville, moving southeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Danville...
Providence...
Gatewood...
Ringgold...
Westover Hills...
and Pelham.

Locally heavy rain, with rates of two to four inches per hour, will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3653 7951 3654 7951 3654 7954 3667 7944
      3661 7925 3646 7938
TIME...MOT...LOC 2005Z 300DEG 11KT 3658 7944

DS
Special weather statement, Jul 18, 3:09 PM EST, 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
409 PM EDT Sun Jul 18 2021

VAZ032-182045-
Patrick-
409 PM EDT Sun Jul 18 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PATRICK COUNTY...

At 408 PM EDT, a strong thunderstorm was located over Charity, or
near Woolwine, moving northeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Fairy Stone State Park...
and Charity.

Locally heavy rain, with rates of two to four inches per hour, will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3679 8027 3686 8014 3685 8012 3679 8005
      3679 8007 3678 8010 3676 8009 3672 8021
TIME...MOT...LOC 2008Z 242DEG 11KT 3678 8022

DS
Special weather statement, Jul 18, 3:19 PM EST, 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
419 PM EDT Sun Jul 18 2021

VAZ012-015-016-182045-
Grayson-Wythe-Carroll-
419 PM EDT Sun Jul 18 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTH CENTRAL WYTHE...SOUTHWESTERN CARROLL AND NORTHEASTERN GRAYSON
COUNTIES AND THE CITY OF GALAX...

At 419 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Flatridge to near Fries to Lambsburg.
Movement was east at 5 mph.

Locations impacted include...
Galax...
Fries...
Cana...
Fancy Gap...
Lambsburg...
Flatridge...
and Comers Rock.

Locally heavy rain, with rates of two to four inches per hour, will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3673 8134 3676 8131 3676 8126 3678 8127
      3680 8125 3674 8093 3663 8062 3660 8062
      3659 8061 3656 8061 3656 8079 3668 8108
TIME...MOT...LOC 2019Z 252DEG 6KT 3676 8129 3671 8101 3658 8075

DS
Local storm report, Jul 18, 3:23 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 PM EDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND DMG     1 NNW PENNS STORE       36.62N 80.08W
07/18/2021                   PATRICK            VA   911 CALL CENTER

            TREE DOWN ON STELLA ROAD.

&&

RR
Special weather statement, Jul 18, 3:23 PM EST, 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
423 PM EDT Sun Jul 18 2021

NCZ004-005-VAZ043-182100-
Stokes-Rockingham-Henry-
423 PM EDT Sun Jul 18 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN STOKES...NORTHWESTERN ROCKINGHAM AND SOUTH CENTRAL HENRY
COUNTIES...

At 423 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Horse Pasture to Ayersville to Sandy
Ridge. Movement was southeast at 10 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Sandy Ridge...
Prestonville...
Horse Pasture...
Ayersville...
and Price.

Locally heavy rain, with rates of two to four inches per hour, will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3652 8020 3654 8010 3654 8005 3655 8005
      3656 8003 3665 7994 3656 7984 3644 7995
      3644 8011
TIME...MOT...LOC 2023Z 311DEG 9KT 3660 7993 3650 8002 3651 8010

DS
Special weather statement, Jul 18, 3:27 PM EST, 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
427 PM EDT Sun Jul 18 2021

NCZ003-004-VAZ032-182100-
Stokes-Surry-Patrick-
427 PM EDT Sun Jul 18 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN SURRY...NORTHWESTERN STOKES AND SOUTH CENTRAL PATRICK
COUNTIES...

At 427 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Woodville to near Ararat. Movement was
east at 25 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Pilot Mountain...
Francisco...
Woodville...
Ararat...
Collinstown...
Westfield...
and Pilot Mountain State Park.

Locally heavy rain, with rates of two to four inches per hour, will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3662 8020 3635 8035 3634 8059 3654 8055
TIME...MOT...LOC 2027Z 247DEG 20KT 3652 8048 3636 8054

DS

The radar

The Roanoke radar (KFCX), 70 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Surry

When
July 18, 3:50 PM EST to 7:00 PM EST
Where
Surry County, 2.48 mi NW of Pine Ridge to 1.6 mi NNW of Pine Ridge
Cause
Heavy Rain
Reported by
Public
Coordinates
36.523, -80.754

Doppler radar estimated that two to locally as much as four inches of rain from a series of thunderstorms fell across upper Moores Fork Creek basin (1.85 miles^2 per USGS Stream Stats), all within about a 2-hour period of time. For this duration, most locations within this area experienced between a 5- and a 10-year rainfall event per NOAA Atlas 14 Point Precipitation Frequency estimates. If indeed four inches of rain fell, that would be around a 100-year rainfall event at the 2-hour duration. Runoff from this rainfall caused Moores Fork Creek to rise out of its banks, flooding several inches deep across Kitty Hawk Lane and potentially other locations. No damage was reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971459.